Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 342, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 9, 2023, 7:20 PM CDT for Hayes County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2023, 7:20 PM CDT (00:20 UTC)
- Expired
- Sep 9, 2023, 7:47 PM CDT
- In force
- 27 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hayes County, NE
The radar
The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 877 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -3.0
The text
As transmitted.
178
WUUS53 KLBF 100020
SVRLBF
NEC085-100100-
/O.NEW.KLBF.SV.W.0342.230910T0020Z-230910T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
720 PM CDT Sat Sep 9 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Hayes County in southwestern Nebraska...
* Until 800 PM CDT.
* At 720 PM CDT, a severe thunderstorm was located near Hayes Center,
moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hayes Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4047 10110 4057 10091 4046 10078 4035 10078
4035 10113
TIME...MOT...LOC 0020Z 328DEG 18KT 4046 10095
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NMJ1 follow-up statement
451
WWUS53 KLBF 100047
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
747 PM CDT Sat Sep 9 2023
NEC085-100056-
/O.CAN.KLBF.SV.W.0342.000000T0000Z-230910T0100Z/
Hayes NE-
747 PM CDT Sat Sep 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAYES COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4047 10110 4057 10091 4046 10078 4035 10078
4035 10113
TIME...MOT...LOC 0045Z 328DEG 18KT 4035 10086
$$
NMJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:29 PM CDT, 51 minutes earlier.
Area forecast discussion, Sep 9, 6:29 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service North Platte NE 629 PM CDT Sat Sep 9 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 254 PM CDT Sat Sep 9 2023 Key Messages: - Increasing chances of rain and thunderstorms through late tonight with some strong to severe thunderstorms possible capable of large hail, damaging wind gusts, and locally heavy rain. - Decreasing rain and thunderstorm Sunday afternoon into Monday,with much cooler temperatures for the first half of next week. - Temperatures rebound for the late week, returning to more seasonable values. && .SHORT TERM...(This evening through Sunday night) Issued at 254 PM CDT Sat Sep 9 2023 This Afternoon/Tonight...isolated showers and thunderstorms have been prevalent through the morning and early this afternoon across portions of central and north central Nebraska. These are being driven by the arrival of a strong cold front from the north, encountering a moderately humid and unstable airmass across much of western and central Nebraska on the nose of a narrow instability gradient. Aloft, enhanced h5 flow overtop southerly low-level flow is leading to a moderately sheared environment with 0-6km BWD values of 30-40 knots. Latest 19z obs places the surface boundary near a line from immediately south of ONL to immediately north of OGA. With this southwest to northeast orientation of the boundary and orthogonal shear vectors, expecting largely isolated convection this afternoon. Forecast soundings show deep inverted-v profiles largely due to dew point depressions nearing 30 degF. Steep mid-level lapse rates will continue to advect in from the west and this will factor into MLCAPE values hovering in the 1500-2000 j/kg range through early this evening. Expectations going forward are for additional thunderstorm activity to develop through early this evening as the capping inversion weakens over time. Though DCAPE values in excess of 1000 j/kg will support a damaging wind threat the main concern will be large hail, perhaps exceeding golf ball size. This is due to effective shear supporting multicell and perhaps brief supercellular storm modes, strong mid-level shear with 2-7km BWD values exceeding 35 knots, and SHIP values from forecast soundings exceeding 1.0. As storms merge and grow upscale in part from a growing cold pool, expect the threat to transition to largely gusty winds. Given weak 0- 2km shear and LCLs exceeding 2000 meters AGL, believe the tornado threat to be fairly low. That said, should a storm manage to latch onto the boundary, a non-zero tornado threat will be present. CAMs have been poor to handle ongoing convection early today, but believe evolution of afternoon and evening activity they suggest is the likely scenario...initial development early this afternoon gradually increasing in coverage with a slight southeasterly track. Believe storms will lose strength this evening as capping increases. Some locally heavy rain is possible Most activity should exit to the south and east by Midnight tonight. Attention will then turn to activity moving off the higher terrain of Wyoming and southwest South Dakota. Latest HRRR suggests multiple discrete storms working in after Midnight into the western Sandhills. Believe this activity will be weakening with time again due to increasing capping with time. Though mid-level lapse rates may remain favorable so cannot rule out a couple hail reports in the early morning hours. Sunday/Sunday Night...surface cold front will continue to shift south through the area, settling near an Imperial to Ord line. Modest southerly flow ahead of this feature will continue to usher in theta-e rich air into the convergent zone. This will help bolster increased coverage of rain and thunderstorms for our southern zones early in the day. Expecting renewed development to favor areas east of Highway 83 and generally south of Highway 2. Cannot completely rule out a few hail reports with steep mid-level lapse rates of 7-8 degC/km and 2-7km BWD values of 30+ knots. Recent HREF guidance is fairly muted with limited probabilities though this may be largely explained by low precision within individual members. With PWAT values hovering around 1.0" in the pre-convective environment, will need to monitor potential for some locally heavy rain. Limiting this concern though will be fairly progressive storm motion and limited training of storms. Further northwest, stronger mid-level convergence in association with an approaching shortwave disturbance will bring increased rain and thunderstorm probabilities in the post- frontal airmass. A few NWP solutions depict fairly heavy rainfall in raw QPF output, notably the NAM/Canadian solutions, so this potential will need to be monitored. Meanwhile, the ECMWF is not as bullish and the GFS even less so. Because of this, not overly confident that we see these rainfall amounts in our northern zones during this period. Drier air will begin to work in by the evening hours and this combined with decreasing lift will allow precipitation chances to wane in the evening. Surface high pressure will settle in during the overnight hours, allowing winds to go light and temperatures to fall into the low 50s and even the low 40s. .LONG TERM...(Monday through Saturday) Issued at 254 PM CDT Sat Sep 9 2023 Monday-Tuesday...expect the bulk of any precipitation to be out of the area by early Monday. The exception to this would be portions of the eastern Panhandle into southwest Nebraska. Dry air intrusion will continue to push PWAT values well below 0.75" for much of the area with considerable mid-level dry air overspreading the area by the afternoon. This will support gradually clearing skies from north to south. With h85 temperatures settling to around 10-12 degC, will see a much cooler day again with highs only slightly warmer than Sunday ranging in the 60s to low 70s. Large scale troughing across the Great Lakes will continue to shift east with mid-level heights filling in behind this feature. Resulting subsidence will keep the forecast dry for Tuesday with only modest increases in afternoon highs, creeping into the low to middle 70s. Wednesday and beyond...ridging across southwest Canada will begin to amplify during the late week. While this will slowly bleed east with increasing mid-level heights as well, the biggest local impact will come via amplified northwest flow aloft. Though no large-scale system is appearing on the horizon, a weak disturbance around the middle to latter half of the week may reintroduce some low-end PoPs to the forecast. Though the greatest upper-level dynamics looks to remain south of the forecast area, a trailing frontal boundary may be the main lifting mechanism locally. NBM and EPS/GEFS probabilities don't signal widespread wetting rain event, but details are murky at range so continue to monitor later forecasts for the latest. For now, have greatest PoPs inherited from the model blend Wednesday evening and again Thursday evening, but limited to < 30% either of the days. Ensembles also continue to highlight anomalously cool temperatures in the low and mid-levels. This likely explains the only modest warm-up for the latter half of the week as highs only manage to climb into the upper 70s to potentially the low 80s by Friday and the weekend. This should keep temperatures closer to seasonable norms and limit any threat for a return to well above normal values. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 629 PM CDT Sat Sep 9 2023 A few different aviation weather concerns exist through the forecast period, including thunderstorms, gusty winds, and low ceilings. Current (as of 10/00z) thunder activity slowly exits KLBF range, but gusty winds in the wake should wane after sunset. A new wave of precipitation is expected to exit the Black Hills and move into western Nebraska late tonight. Tempo visby reductions are likely with that activity, then a stratus deck builds in toward dawn. Most terminals should drop to MVFR by daybreak and could spend most of the daylight hours in it as well as scattered rain showers move through the area. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NMJ SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Snively
Hazardous weather outlook, Sep 9, 3:17 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 317 PM CDT Sat Sep 9 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-102030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 317 PM CDT Sat Sep 9 2023 /217 PM MDT Sat Sep 9 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are likely this afternoon across portions of central and southwest Nebraska. Strong to severe thunderstorms are possible with large hail up to two inches in diameter and damaging wind gusts the main concerns. Areas at greatest risk of seeing these hazards are east of Highway 61 and south of Highway 2. Storms are expected to weaken by early evening with the threat for severe weather ending by late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered rain and thunderstorms are likely Sunday across much of western and north central Nebraska. At this time, the threat for severe weather is low but locally heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports relayed to the NWS North Platte are appreciated.
In the hours before
Special weather statement, Sep 9, 6:50 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
650 PM CDT Sat Sep 9 2023
NEZ070-100015-
Hayes NE-
650 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FRONTIER AND
EASTERN HAYES COUNTIES THROUGH 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Hayes Center, Marengo, and Hayes Center State Wildlife Management
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4054 10122 4066 10112 4063 10078 4035 10078
4035 10086
TIME...MOT...LOC 2349Z 291DEG 13KT 4058 10104
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
NMJSpecial weather statement, Sep 9, 6:57 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
657 PM CDT Sat Sep 9 2023
NEZ071-100045-
Frontier NE-
657 PM CDT Sat Sep 9 2023
...STRONG THUNDERSTORMS WILL IMPACT FRONTIER COUNTY THROUGH 745 PM
CDT...
At 657 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Eustis to 8 miles south of
Curtis. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Curtis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino, Freedom, and Dancing Leaf Earth Lodge.
This includes Highway 83 between mile markers 35 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.
&&
LAT...LON 4059 10074 4070 10035 4070 10020 4060 9998
4044 9998 4043 10009 4035 10010 4035 10056
TIME...MOT...LOC 2357Z 313DEG 24KT 4061 10018 4051 10055
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NMJLocal storm report, Sep 9, 6:59 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
659 PM CDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Hail Curtis 40.63N 100.51W
09/09/2023 M1.00 inch Frontier NE Trained Spotter
&&Local storm report, Sep 9, 7:05 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
705 PM CDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Hail 2 N Hayes Center 40.54N 101.02W
09/09/2023 M1.75 inch Hayes NE Fire Dept/Rescue
&&Local storm report, Sep 9, 7:08 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
708 PM CDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM Tstm Wnd Gst 4 WNW Maywood 40.68N 100.70W
09/09/2023 M67 MPH Frontier NE Trained Spotter
Measured on personal weather station.
&&
RKLocal storm report, Sep 9, 7:13 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
713 PM CDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Gst 2 S Stockville 40.50N 100.38W
09/09/2023 M59 MPH Frontier NE Mesonet
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 7:44 PM CDT | Special Weather Statement | LBF | Frontier | 31 min |
| Sep 9, 9:45 PM CDT | Special Weather Statement | LBF | Boyd | 45 min |
| Sep 10, 11:19 AM CDT | Special Weather Statement | LBF | Garden | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.